Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 71, NWS Raleigh, NC

June 6, 2002Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 6, 2002, 7:06 PM EDT for Person County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 7:06 PM EDT (23:06 UTC)
Expired
Jun 6, 2002, 8:00 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:20 PM EDTThunderstorm Wind 50 ETimberlake, NCA tree was blown down and fell across power lines, knocking out power.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 062306
SVRRAH
NCC145-070000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
705 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERSON COUNTY IN NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF ROXBORO...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ROXBORO AT 725 PM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. HAIL 
UP TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. SEEK SHELTER IN A STURDY 
STRUCTURE UNTIL THE STORM HAS PASSED. 

$$

PWB/DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:55 PM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 6, 1:55 PM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT THU JUN 06 2002

LATEST SURFACE ANALYSIS AND OBSERVED CONVECTIVE PARAMETERS SUGGEST
INSTABILITY AXIS STRETCHING FROM SOUTHERN FOOTHILLS NE INTO NORTHERN
PIEDMONT THEN INTO CENTRAL VA. THIS AXIS HAS CHANGED LITTLE SINCE
11Z. AT 1745Z...CONVECTION ALREADY FIRING ALONG THIS AXIS FROM
CASWELL COUNTY INTO VA. SCATTERED CONVECTION IN AVL VICINITY SHOULD
INCREASE IN COVERAGE AND INTENSITY AS S/W CROSSES TN VALLEY LATE
THIS AFTERNOON. THUS...APPEARS THAT WIDESPREAD CONVECTION COULD
OCCUR OVER FAR WESTERN COUNTIES BY 21-23Z WITH MAJORITY OF THE
CONVECTION ACROSS THE FORECAST AREA AFTER 00Z.

FORECAST SOUNDINGS DEPICT BEST POTENTIAL FOR DAMAGING DOWNBURSTS
OVER THE SANDHILLS/NE PIEDMONT AND COASTAL PLAIN COUNTIES AS MID
LEVEL DRY AIR MORE PRONOUNCED OVER THIS REGION COMPARED TO WESTERN
COUNTIES. HAIL THREAT APPEARS TO BE MINIMAL DUE TO RELATIVELY HIGH
WET BULB ZEROS (11.5-12K FEET).

BEST DYNAMICS AND DEEPER MOISTURE OVER VA AND EXTREME NORTHERN NC.
THUS WILL CONTINUE LIKELY POPS TONIGHT OVER THE NORTH.  IN THE
SOUTH...APPARENT TIMING OF DYNAMICS (AFTER SUNSET) AND SLIGHTLY
DRIER AIRMASS SUGGEST THAT CONVECTIVE COVERAGE MAY NOT WARRANT
LIKELY POPS. MAY DECREASE POPS TO 40-50% TONIGHT...MAINLY EASTERN
SANDHILLS AND SOUTHERN COASTAL PLAIN.

FRIDAY...LOW LEVEL NE FLOW MAY KEEP SKIES CLOUDY FOR GOOD PART OF
THE MORNING BEFORE SUBSIDENCE AND DRY AIR ADVECTION DISSIPATE LOW
CLOUDS.  850 THERMAL TROUGH OVER REGION FRI AND COOLER NE FLOW
SHOULD RESULT IN TEMPS CLOSE TO 20 DEGREES COOLER COMPARED TO RECENT
HOT SPELL. COLD FRONT EXITS SOUTHERN COUNTIES FRI AM. WILL LIKELY
REMOVE MENTION OF POP ACROSS THE NORTH FRI AM (WHERE MENTIONED) AND
KEEP POPS FRI IN THE SOUTH CONFINED TO EARLY MORNING (30-40%).

SATURDAY APPEARS TO BE ABOUT AS GOOD AS IT CAN GET WITH HIGH
PRESSURE BUILDING AT SURFACE AND ALOFT. PLENTY OF SUN WITH LIGHT
NE-E SURFACE FLOW SUGGEST HIGHS AROUND 80/LOWER 80S.

EXTENDED...RIDGING NEAR SURFACE AND ALOFT WILL MAINTAIN INFLUENCE
OVER WEATHER ACROSS CENTRAL NC THROUGH MUCH OF THE EXTENDED. AVN/GFS
HAS BEEN TRENDING TOWARD A SOLUTION THAT EXHIBITS STRONGER RIDGING
AND A DRIER AIRMASS.  THUS...EXPECT TEMPS TO MODERATE DAYS 3-6 WITH
HIGH TEMPS SLIGHTLY ABOVE NORMAL BY TUE.  ECMWF AND AVN/GFS DISPLAY
LOWERING UPPER HEIGHTS BY MID WEEK AS NORTHERN STREAM S/W CROSSES
GREAT LAKES. TIMING OF THIS FEATURE IN QUESTION THIS FAR OUT AS
TREND HAS BEEN TO SLOW EASTWARD TRANSLATION OF UPPER LOW ACROSS
NORTHERN TIER OF U.S. ALSO...STILL SOME QUESTION OF RETURN FLOW
BEYOND TUE.  ECMWF AND AVN/GFS SUGGEST THAT RETURN FLOW OVER CENTRAL
NC COULD BE DELAYED AT LEAST TILL LATE WED.  THUS...DUE TO THE ABOVE
UNCERTAINTY AND THE MODEL TENDENCY TO BREAK RIDGING OVER SE U.S. TOO
QUICKLY THIS TIME OF YEAR...WILL NOT INTRODUCE POPS TO DAYS 5-7 AT
THIS TIME.

RDU 68/78/58/81 7100                    GSO 66/78/58/79 7100
                    FAY 69/80/60/82 5310

.RAH...NONE.

WSS

In the hours before

Local storm report, Jun 6, 6:41 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
641 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 PM    GREENSBORO                NC   59 MPH TSTM WIND GUST
06/06/02   GUILFORD                       A MICROBURST PRODUCED A 59
                                          MPH WIND GUST OVER THE
                                          PIEDMONT-TRIAD AIRPORT.

DGS
Special weather statement, Jun 6, 7:00 PM EDT, 6 minutes before
ZCZC 000
TTAA00 KRAH 062257

NCZ007>009-022>025-039-040-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT THU JUN 6 2002

...A LINE OF STRONG THUNDERSTORMS IS APPROACHING ROXBORO AND
BURLINGTON... AND HILLSBOROUGH...

A LINE OF THUNDERSTORMS WITH GUSTY WIND AND FREQUENT LIGHTNING
WILL MOVE EAST AT 40 MPH ACROSS MUCH OF PERSON... ALAMANCE...
EASTERN GUILFORD... ORANGE... AND NORTHERN RANDOLPH COUNTIES BETWEEN
700 AND 800 PM. CITIES AND TOWNS IN THE PATH OF THIS LINE OF
STORMS INCLUDE... ROXBORO... ELON... HILLSBOROUGH... BURLINGTON...
AND GRAHAM.

STRONG GUSTY WIND TO 40 OR 50 MPH MAY OCCUR WITH THE PASSAGE OF
THIS LINE. TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. IF A
SEVERE THUNDERSTORM WARNING IS ISSUED... MOVE INSIDE A STURDY
SHELTER AWAY FROM WINDOWS.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:13 PM EDTSevere Thunderstorm WarningRAHDavidson47 min
Jun 6, 7:23 PM EDTSevere Thunderstorm WarningRAHHalifax52 min
Jun 6, 7:35 PM EDTSevere Thunderstorm WarningRAHStanly25 min
Jun 6, 7:54 PM EDTSevere Thunderstorm WarningRAHChatham21 min
Jun 6, 7:56 PM EDTSevere Thunderstorm WarningRAHNash34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.